Results 1 to 8 of 8

Thread: Help with blood clots.

  1. #1
    Banned
    Join Date
    Mar 2009
    Location
    Trinidad, Colorado
    Posts
    6

    Help with blood clots.

    Feb 2, 2009, they found alot of blood clots in my legs and all the way up my vera cava to the filter near my heart. My doctor put me on Coumadin (blood thinner) and Lasix for the severe Adema (swelling). But my legs and feet are so big that I can't wear my own shoes or pants. Shouldn't it have went down by now. What is the next step so that I can have my life back the way it was befor the swelling? It makes my legs to heavy to move them. I even kept my foley in and stopped doing my intermitent self cathing. The doctor I see now says that he don't know what to do with paraplegics, he has done as much as he can. We live in a small town with not may doctors. Can you fly in a airplane when you have blood clots?
    Hope someone can help me here.
    Thanks,
    Shantell Quintana
    T5 Para (since 11/24/02)

  2. #2
    My swelling took a few months to go back to "normal" after my clot.
    Get involved in politics as if your life depended on it, because it does. -- Justin Dart

    I shall not tolerate ignorance or hate speech on this site.

  3. #3
    It depends on what is causing your problem. It may take quite awhile to get rid of large clots, perhaps several months. You need to make sure your PT and INR are in the right range which is testing how thin your blood is from the Coumadin. Have you been wearing TED hose or compression hose? They can help. Keep your legs elevated when you can. The more you cross your legs or sit up (while bending the legs at the knees) the more likely you are to have swelling.

    What gets most people in trouble with flying is that they are sitting with their legs bent (you may also be doing this in your wheelchair) for several hours. Bending your legs decreases your circulation. This in combination with not moving (in able bodied, muscle contractions in the legs can help push the blood back to the heart) sets up people to develop blood clots.

  4. #4
    Noryn is right on the money. My suggestion for the edema is also compression stockings or compression wraps, but I'm not sure about wearing them when blood clots are an issue. Hopefully one of the SCI Nurses will drop into the thread and clarify if compression is okay to use.

    Spend as much time as possible with your feet elevated. And be sure you're drinking your water (at least two-three quarts per day). Water may seem to be the last thing you want to add to your body when you're battling swelling, but you need to take in a certain amount in order for the body to keep flushing itself out.

    I've also found that Lasix is most effective when its taken very early in the day. What dose are you taking every day?

    It's going to take time to get back to normal. Hang in there.

    --THC

  5. #5
    Were you initially treated with IV heparin? How long post injury are you? How long have you been on Coumadin? Do you know about the dietary restrictions you need to maintain with this drug?

    If blood clots (thrombi) are not caught early, they can cause a problem called phlebotic syndrome where you have long term problems with edema in your legs. This can cause problems as you have discovered with transfers and mobility if severe, and also puts the edematous areas at high risk for skin breakdown.

    If your clots have been treated with Coumadin for at least 6 months, then you may be a candidate for lymphedema management with a lymphedema pump and special high pressure compression hose. It would be best to be seen in a specialty lymphedema clinic. If this is done too early it can break off clot and cause an embolus.

    I would strongly recommend that you download this document and share it with your physician. It is really mostly about prevention of DVT, but it does cover treatment some as well.

    http://www.pva.org/site/News2?page=NewsArticle&id=7659

    (KLD)

  6. #6
    Banned
    Join Date
    Mar 2009
    Location
    Trinidad, Colorado
    Posts
    6
    Response to the SCI-Nurse.
    The 1st day that I found out that I have blood clots in the ER they admitted me in the Hospital and gave me the IV heparin (Feb 02, 2009), they started Coumadin the same day. I have been going by the dietary restictions daily. I still, and probably won't know how long I had the clots before they found them that day, but the swelling had been going on for about a month before the ER visit. An EMT friend said that the air pressure in an airplane will dislodge the clots, will it? I don't have a PT or anything. Only my normal doctor (not very many doctors in Trinidad, CO, small town).
    Thanks for the reply's that I got from the others. I really appreciate it.

  7. #7
    This is very recent. We recommend no flying for at least 3 months after an acute DVT. Most physicians recommend continuing the Coumadin for at least 6 months, more frequently 12, and some recommend it long term esp. if the clots were very severe. It is too early to have phlebotic syndrome, but the swelling should be controlled with compressure stockings, and you probably need high (not medium) compression. It is too early for you to be a candidate for pumps that treat any swelling. The clot needs to mature more.

    (KLD)

  8. #8
    Banned
    Join Date
    Mar 2009
    Location
    Trinidad, Colorado
    Posts
    6
    Thanks!!

Similar Threads

  1. Is it worth banking your baby's cord blood
    By Wise Young in forum Cure
    Replies: 3
    Last Post: 05-01-2011, 10:00 PM
  2. Insurance coverage for equip
    By cheesecake in forum Care
    Replies: 5
    Last Post: 02-12-2007, 03:20 PM
  3. Breeding Fear
    By Max in forum Life
    Replies: 3
    Last Post: 07-22-2003, 12:33 PM
  4. Some Davis families banking on cord blood
    By Wise Young in forum Health & Science News
    Replies: 0
    Last Post: 09-16-2002, 03:32 AM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •